Thunderstorm Wind, Swisher
- When
- May 29, 4:00 PM CST to 9:30 PM CST
- Where
- Swisher forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
12 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 2:20 PM CST, 1 hour 40 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT TUE MAY 29 2001 MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1 FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY NIGHT. ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS DRY LINE REDEVELOPS. FRIONA 57/82/55/81 323- TULIA 58/81/56/81 612- BROWNFIELD 63/86/59/83 312- LUBBOCK 63/84/58/83 512- CHIpLDRESS 65/80/60/82 712- ASPERMONT 68/87/62/82 612- .LUB...NONE. JV/08
TXZ021>044-291930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE MAY 29 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A LINE FROM FRIONA TO BROWNFIELD THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE THIS AFTERNOON THROUGH TONIGHT. A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN OVER THE SOUTH PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH TONIGHT. THE DRY LINE WILL SHARPEN ALONG THE TEXAS AND NEW MEXICO BORDER THIS AFTERNOON AND IS EXPECTED TO PUNCH INTO THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS BY LATE THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE SHIFTS INTO THE SOUTHERN PLAINS. THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THIS BOUNDARY...WHICH IS EXPECTED TO EXTEND NEAR A FRIONA TO BROWNFIELD LINE BY LATE AFTERNOON. THESE STORMS WILL QUICKLY BECOME SEVERE GIVEN THE STRONG INSTABILITY THAT WILL BE IN PLACE ACROSS THE REGION. THIS INSTABILITY COMBINED WITH STRONG TURNING OF THE LOW LEVEL WINDS WITH HEIGHT WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE HAIL...STRONG DOWNBURST WIND...AND POSSIBLY TORNADOES. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION BY LATE AFTERNOON. EJC
TXZ021>044-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THIS TUESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL 1000 PM CDT... FOR THE FOLLOWING COUNTIES IN THE PANHANDLE OF TEXAS... PARMER...HALL...CHILDRESS...SWISHER...CASTRO AND BRISCOE AND THE FOLLOWING COUNTIES IN THE SOUTH PLAINS AND ROLLING PLAINS HALE...FLOYD...MOTLEY...BAILEY...COTTLE AND LAMB THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH THE POSSIBILITY OF VERY LARGE HAIL...WIND GUSTS TO NEAR 80 MPH...AND TORNADOES. JJ
The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
12 thunderstorm wind. Local standard time, as filed.
The atmosphere was moist and very unstable across the South Plains and extreme southern Texas Panhandle by the morning of the 29th. A dry line sharpened along the Texas and New Mexico border by mid afternoon and with the approach of an upper level disturbance, storms were able to erupt over the southwestern Panhandle and northwestern South Plains. The initial storm formed over Lamb County and drifted very slowly northeast into Swisher County. Several storm splits occurred with this storm, resulting in northward moving storms across Castro County. About two hours after its initial development, the parent storm evolved into a strong supercell over Swisher County. Shortly thereafter, another supercell merged with it from the southwest. These storms maintained deep and very strong areas of rotation in their updraft regions as they tracked across Briscoe, Hall, and Childress Counties. Several tornadoes were reported with these storms with one producing minor damage northeast of Quitaque. The storms also produced hail up to three inches in diameter.Other severe thunderstorms developed over the southeastern South Plains and southern Rolling Plains. These storms moved northeast and produced hail up to golfball size across Garza, Crosby, Dickens, and Motley Counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248750, 5248751, 5248752, 5248753, 5248754, 5248755, 5248756, 5248757, 5248758, 5248759, 5248760, 5248761.